Alert archive / North Dakota / Wind Advisories in 2024
Wind Advisory 3, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Feb 26, 2024, 1:00 AM MST for 6 counties in North Dakota. It took effect at Feb 26, 2024, 8:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 26, 2024, 1:00 AM MST (08:00 UTC)
- In effect from
- Feb 26, 2024, 8:00 PM MST
- Expired
- Feb 26, 2024, 1:12 PM MST
- In force
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Sheridan County, ND
The radar
The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 07:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 617 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS73 KBIS 260800 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 200 AM CST Mon Feb 26 2024 NDZ019>022-034-041-042-044-045-261600- /O.NEW.KBIS.WI.Y.0003.240227T0300Z-240227T1800Z/ Mercer-Oliver-McLean-Sheridan-Morton-Hettinger-Grant-Adams-Sioux- Including the cities of Garrison, Mott, Beulah, New Leipzig, Hazen, Hettinger, Elgin, Mandan, Wilton, Solen, Selfridge, Carson, Turtle Lake, Mcclusky, Underwood, Washburn, Center, New England, Fort Yates, and Goodrich 200 AM CST Mon Feb 26 2024 /100 AM MST Mon Feb 26 2024/ ...WIND ADVISORY IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ TUESDAY... * WHAT...North winds to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 9 PM CST /8 PM MST/ this evening to noon CST /11 AM MST/ Tuesday. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Falling snow and patchy blowing snow may lead to reduced visibility, especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
2 follow-up statements
128 WWUS73 KBIS 261210 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 610 AM CST Mon Feb 26 2024 NDZ019>022-034-041-042-044-045-262015- /O.CON.KBIS.WI.Y.0003.240227T0300Z-240227T1800Z/ Mercer-Oliver-McLean-Sheridan-Morton-Hettinger-Grant-Adams-Sioux- Including the cities of Garrison, Mott, Beulah, New Leipzig, Hazen, Hettinger, Elgin, Mandan, Wilton, Solen, Selfridge, Carson, Turtle Lake, Mcclusky, Underwood, Washburn, Center, New England, Fort Yates, and Goodrich 610 AM CST Mon Feb 26 2024 /510 AM MST Mon Feb 26 2024/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 PM CST /8 PM MST/ THIS EVENING TO NOON CST /11 AM MST/ TUESDAY... * WHAT...North winds to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southwest North Dakota. * WHEN...From 9 PM CST /8 PM MST/ this evening to noon CST /11 AM MST/ Tuesday. * IMPACTS...Objects left unsecured outside will be blown around. * ADDITIONAL DETAILS...Falling snow and patchy blowing snow may lead to reduced visibility, especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution. Winds this strong can make driving difficult, especially for high profile vehicles. && $$ Hargrove
689 WWUS73 KBIS 262012 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 212 PM CST Mon Feb 26 2024 NDZ019>022-034-041-042-044-045-262115- /O.CAN.KBIS.WI.Y.0003.240227T0300Z-240227T1800Z/ Mercer-Oliver-McLean-Sheridan-Morton-Hettinger-Grant-Adams-Sioux- Including the cities of Washburn, New England, Turtle Lake, Garrison, Mandan, New Leipzig, Carson, Hazen, Mcclusky, Elgin, Center, Mott, Beulah, Underwood, Wilton, Solen, Goodrich, Fort Yates, Hettinger, and Selfridge 212 PM CST Mon Feb 26 2024 /112 PM MST Mon Feb 26 2024/ ...WIND ADVISORY IS CANCELLED... The Wind Advisory has been replaced by a Winter Weather Advisory. $$ Schild
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Feb 25, 10:53 PM MST, 2 hours 7 minutes earlier. Its key messages:
- Low to medium chances for light rain or snow overnight north. Light freezing rain possible along the International Border over far north central.
- Very warm Monday over most areas. Some record highs may be broken.
- Strong cold front moves through late Monday and Monday night bringing in much colder air and very gusty winds. Periods of snow develop with this system, with medium to high chances for blowing snow across south central North Dakota and the James River Valley.
- Temperatures start rebounding Wednesday, with well above average highs by Thursday.
Area forecast discussion, Feb 25, 10:53 PM MST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1153 PM CST Sun Feb 25 2024 .KEY MESSAGES... - Low to medium chances for light rain or snow overnight north. Light freezing rain possible along the International Border over far north central. - Very warm Monday over most areas. Some record highs may be broken. - Strong cold front moves through late Monday and Monday night bringing in much colder air and very gusty winds. Periods of snow develop with this system, with medium to high chances for blowing snow across south central North Dakota and the James River Valley. - Temperatures start rebounding Wednesday, with well above average highs by Thursday. && .UPDATE... Issued at 1105 PM CST Sun Feb 25 2024 Quick update to extend PoPs further south due to observations from webcams. Otherwise, the forecast remains on track. .UPDATE... Issued at 945 PM CST Sun Feb 25 2024 The anticipated precipitation has begun to push into the northwest, observed on webcams to be falling mainly as drizzle and light rain. Added patchy fog to portions of the west due to some visibility reductions seen on weather stations and webcams, though this should improve rapidly once the surface warm front penetrates further into the forecast area over the next few hours. Otherwise, the forecast remains on track at this time. .UPDATE... Issued at 610 PM CST Sun Feb 25 2024 No major updates to the forecast were needed for this evening update. An upper level ridge axis and attendant surface warm front has begun to push into our southwest, and is helping to erode the low level stratus as it continues eastward. However, an overrunning deck of mid level clouds is and will continue to keep the sky cloudy through early tonight. && .DISCUSSION... Issued at 310 PM CST Sun Feb 25 2024 Current surface analysis places trough to the lee of the Northern Rockies with a weak front draped through the area. Upper level analysis places modest ridge over the western CONUS, with a few weak waves noted in the flow. For tonight, surface low deepens to the lee of the Canadian Rockies, and works its way east through southern Alberta/Saskatchewan overnight. As it moves along, a warm front will lift through our area as a weak upper wave approaches. This will result in some light snow possibly developing north, transitioning towards rain as the front lifts. An area of concern continues to be the far northern areas along the International Border where surface temps may remain below freezing while the warm air aloft moves in. This will bring the potential for some freezing rain, albeit very light. Thus, have put out a Special Weather Statement to address the possibility of some slick surfaces for Rolette, Bottineau, and Renville Counties. On Monday, a very warm day is expected over most areas behind the aforementioned warm front. Have continued to trend of going with straight NBM given the expected increase in clouds in the afternoon, but would not be surprised if temperatures could go warmer in the south if clouds do not come in as fast. Still, the forecast temperatures are at or near record values most locations. Winds will be a bit gusty out of the west to southwest, but a very strong cold front will start entering northern areas in the afternoon. The front will quickly push through the area in the evening, with increasing winds and very strong cold air advection. It still remains that with this strong cold air advection, soundings keep winds tamed down a bit, more than one would expect. ECMWF EFI also continue to hold back maxing out in about the 0.6-0.7 range as is has shown previously. Still, it will be notably windy and quite unpleasant, with gusts in the 35 to 45 mph range, especially over the south central/James River Valley. As for snow, expect precipitation to develop in the evening, and anything that starts out as rain will quickly transition to snow as the cold air pours in through the evening hours. Still think the greatest chances come late night when the strongest low to mid level frontogenesis is noted along with the approaching upper wave, particularly over south central North Dakota into the James River Valley. The strong frontogenesis quickly departs to the east as we approach Tuesday morning. Before its departure, this could lead to a period of moderate to heavier snowfall over the aforementioned area dropping a quick couple of inches, the question is exactly where this will occur. Snow, though lesser amounts, will occur elsewhere. With the snow, especially where more falls, blowing snow will become a great concern during the overnight into the Tuesday morning hours. As we go through Tuesday, some snow may remain over southern and eastern areas before diminishing. A very cold day is on tap, with highs mainly in the teens. Skies clear and winds ease up Tuesday night, with lows dipping below zero over many locations. Warmer air then starts its rapid return for Wednesday, with highs reaching the 50s over most locations by Thursday, lingering into Friday. Confidence in forecast highs fall off as we get into the weekend give a very large spread showing up between the NBM 25th and 75th percentile. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1152 PM CST Sun Feb 25 2024 Widespread MVFR and occasional pockets of LIFR/IFR ceilings begin the 06z TAF period, with the exception of KDIK which remains at VRF conditions. Low stratus is anticipated to move east northeastward out of the forecast area and is replaced by a mid level cloud deck, improving conditions broadly to VRF while maintaining cloudy skies through the morning. A possible exception to this may be the northern terminals of KXWA and KMOT, which may maintain MVRF ceilings for longer as a weak disturbance bring chances for light precipitation to the northern counties. MVRF ceilings are then anticipated intrude Monday evening through the end of the TAF period as a strong cold front pushes in from the northwest. Along this front, precipitation in the form of accumulating snow is anticipated at all terminals except KXWA. Blowing snow may be possible, especially at KBIS and KJMS. Low level wind shear is anticipated to affect all terminals after midnight tonight through the mid morning Monday. Winds will generally strengthen and veer north northwesterly Monday morning through the end of the TAF period. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Adam DISCUSSION...JJS AVIATION...Adam
Hazardous weather outlook, Feb 25, 10:54 PM MST, 2 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1154 PM CST Sun Feb 25 2024 NDZ001-002-009>013-017>023-025-031>037-040>048-050-051-270600- Divide-Burke-Williams-Mountrail-Ward-McHenry-Pierce-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings- Stark-Morton-Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant- Bowman-Adams-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 1154 PM CST Sun Feb 25 2024 /1054 PM MST Sun Feb 25 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Rest of Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong cold front will move through the Northern Plains Monday night into Tuesday, bringing increasing winds and a period of precipitation with rain changing to snow across most of the area. There is increasing potential for blowing snow which would impact travel Monday night through Tuesday morning, with the highest chances across south central and eastern areas of North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-270600- Renville-Bottineau-Rolette- 1154 PM CST Sun Feb 25 2024 This Hazardous Weather Outlook is for portions of north central North Dakota. .DAY ONE...Rest of Tonight Light freezing rain will be possible tonight across portions of far north central North Dakota along the International Border, including the Turtle Mountain region. Some light ice accumulations up to a couple hundreths of an inch will be possible, mainly on any elevated or untreated surfaces. .DAYS TWO THROUGH SEVEN...Monday through Saturday A strong cold front will move through the Northern Plains Monday night into Tuesday, bringing increasing winds and a period of precipitation with rain changing to snow across most of the area. There is increasing potential for blowing snow which would impact travel Monday night through Tuesday morning, with the highest chances across south central and eastern areas of North Dakota. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 25, 8:15 PM MST, 4 hours 45 minutes before
Special Weather Statement National Weather Service Bismarck ND 915 PM CST Sun Feb 25 2024 NDZ003>005-261030- Renville-Bottineau-Rolette- Including the cities of Mohall, Glenburn, Sherwood, Bottineau, Rolla, Dunseith, Rolette, Shell Valley, and St. John 915 PM CST Sun Feb 25 2024 ...LIGHT ICE ACCUMULATIONS MAY AFFECT PORTIONS OF FAR NORTH CENTRAL NORTH DAKOTA OVERNIGHT... Light freezing rain will be possible overnight across portions of far north central North Dakota along the International Border, including the Turtle Mountain region. Ice accumulations of a couple hundreths of an inch will be possible. If venturing out tonight, be prepared for the possibility of slippery walking or driving surfaces. ADAM
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 12:57 AM MST | Winter Weather Advisory | BIS | Adams, Bowman, Burleigh, Dickey, Emmons, Foster and 14 more | 40 hr |
Nearby
Wind Advisories in North Dakota, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.